Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 97, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2001, 12:53 PM EDT for Clinton County, Fayette County, Ohio. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 12:53 PM EDT (16:53 UTC)
- Expired
- May 18, 2001, 1:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Clinton County, OH, Fayette County, OH
The radar
The Cincinnati radar (KILN), 18 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:05 PM EDT | Thunderstorm Wind 50 E | Wilmington, OH | Numerous trees downed in the ? country club. Three-quarter inch diameter hail also fell in Sabina. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 181653 SVRILN OHC027-047-181745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1253 PM EDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN OHIO... CLINTON COUNTY IN OHIO... * UNTIL 145 PM EDT... * AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SABINA...OR ABOUT 11 MILES WEST OF WASHINGTON COURT HOUSE...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASHINGTON COURT HOUSE... SABINA... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHERk IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:00 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 18, 10:00 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT FRI MAY 18 2001
KILN SOUNDING THIS MORNING STILL INDICATES THAT A VERY MOIST AIRMASS
IS IN PLACE ACRS THE REGION. PRECIPITABLE WATER VALUES WERE
MEASURED AROUND 1.70 INCHES. THIS VERY MOIST AIRMASS WILL SET THE
STAGE FOR POSSIBLE FLOOD/FLASH FLOODING DURING THE AFTERNOON AND
TONIGHT.
LATEST VISIBLE IMAGERY SHOWED PARTIAL CLEARING OVER SE INDIANA/SW
OHIO. UNLIKE YESTERDAY...SOME ADDITIONAL HEATING IN THE PARTIAL
CLEARING AREA WOULD ALLOW FOR SFC BASED CONVECTION VERSUS ELEVATED.
REGARDLESS...SB CAPES/ELEVATED CAPES WILL RANGE BETWEEN 1000 TO 1500
J/KG...PLENTY OF INSTABILITY FOR SHOWERS AND THUNDERSTORMS. SFC MAP
DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO ...SOUTHWEST INTO NW
OHIO AND THEN ACRS CENTRAL INDIANA. THIS BOUNDARY WILL BECOME THE
FOCUS FOR WIDESPREAD SHOWERS/THUNDERSTORMS THIS AFTN/TONIGHT AS A
MID LVL S/WV NEAR MO/IL BORDER ENHANCES A SFC LOW ALONG THE BOUNDARY
INTO SRN OHIO. STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AT LEAST 2 INCHES PER HOUR. WITH FFG VALUES ALONG AND NORTH OF
THE OHIO RIVER BETWEEN 0.8 AND 1.2 INCHES...FLASH FLOOD WATCH IS
WARRANTED. ALTHOUGH FF GUIDANCE SOUTH OF THE OHIO IS HIGHER.
..RAINFALL RATES AS MENTIONED ABOVE IS STILL A CAUSE FOR CONCERN
THERE.
MAY TWEAK TEMPS DOWN ACRS THE NORTH WHERE SUNSHINE MAY NOT
MATERIALIZE.
.ILN...IN...FLASH FLOOD WATCH TODAY AND TONIGHT INZ050-058>059-066-
073>075-080.
KY...FLASH FLOOD WATCH TODAY AND TONIGHT KYZ089>100.
OH...FLASH FLOOD WATCH TODAY AND TONIGHT OHZ026-034>035-
q 042>046-051>056-060>065-070>074-077>082-088.
HICKMANIn the hours before
Local storm report, May 18, 8:30 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
830 AM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM BELLCENTER OH FLOOD
05/16/01 LOGAN 2 ROADS CLOSED
...CORRECTED DATE
CENTERSpecial weather statement, May 18, 11:00 AM EDT, 1 hour 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056- 060>065-070>074-077>082-088-182200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1100 AM EDT FRI MAY 18 2001 A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT. WITH A MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ...MAINLY ALONG AND SOUTH OF I-70. THIS INCLUDES THE CITIES OF DAYTON...COLUMBUS AND CINCINNATI. THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE FLOODING. HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. HICKMAN
Local storm report, May 18, 12:00 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....|
1130 AM PORTSMOUTH OH FLASH FLOODS
05/18/01 SCIOTO MOST CITY STREETS ARE
FLOODED.
SAMThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:00 PM EDT | Severe Thunderstorm Warning | ILN | Butler | 45 min |
| May 18, 2:07 PM EDT | Flash Flood Warning | ILN | Ross | 3 hr |
| May 18, 3:13 PM EDT | Flash Flood Warning | ILN | Clinton, Fayette | 3 hr |
| May 18, 3:28 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 62 min |
| May 18, 3:29 PM EDT | Flash Flood Warning | ILN | Hocking, Pickaway | 3 hr |
| May 18, 3:37 PM EDT | Flash Flood Warning | ILN | Brown, Clermont, Highland | 3 hr |
| May 18, 4:08 PM EDT | Flash Flood Warning | ILN | Pike, Scioto | 3 hr |
| May 18, 4:54 PM EDT | Flash Flood Warning | ILN | Ross | 2 hr |
| May 18, 4:58 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 32 min |
| May 18, 6:45 PM EDT | Flash Flood Warning | ILN | Adams, Scioto | 2 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.